With the help of enzymes, the liver metabolizes food into nutrients for the body, converts toxins into harmless substances and helps eliminate waste from the body. With a fully functional liver the body metabolism is balanced and works efficiently. However, various factors can throw the system out of gear and cause dangerous liver problems and damage, including drugs and dietary supplements.
Studies show that more cases of acute liver failure are caused by prescription and over-the-counter drugs (OTC), herbs, and dietary supplements than all other reasons combined. Some don’t show any symptoms, while others cause symptoms to appear.
The medical term “drug-induced liver injury” (DILI) refers to any liver damage caused by drugs, whether symptomatic or not.
Drugs and Liver Disorders
The state of health of the liver and particular drugs dictate and change the effect on the body. This depends on:
- Amount of drug absorption.
- Speed of drug metabolism into an active or inactive form. If metabolized too quickly drugs may be broken down and eliminated before they can take effect. In slower drug metabolism, side effects are more likely due to longer exposure.
- Amount of drug distributed throughout the body.
- Rate of elimination from the body.
- Sensitivity of the body to the drug.
- Foods, genetic make-up and other drugs influencing the metabolism of drugs.
900+ drugs, toxins, and herbs have been listed by the FDA as injurious to the liver. 20-40% of hepatic failures are attributable to drugs. Approximately 75% of drug reactions result in the need for liver transplantation or death.
Approximately 2000 cases of acute liver failure are reported annually in the United States. Of those cases, 50% are attributed to drugs – 39% due to acetaminophen, 13% as reactions to other medications. They account for 2-5% of patients hospitalized with jaundice and approximately 10% of all cases of acute hepatitis.
Drug-related Causes of Liver Damage
Toxic hepatitis is caused by inflammation of the liver due to exposure to a toxic substance, such as over-consumption of prescription or over-the-counter medications, herbal medicines, or supplements.
The liver, by breaking down toxins creates byproducts that can damage it. Despite its remarkable capacity for regeneration, constant exposure can cause serious, sometimes irreversible harm.
Drug-induced liver damage is categorized in various ways:
- How the drug damages the liver
- How liver cells are damaged (hepatocellular)
- How bile flows out of the liver are blocked (cholestasis)
- Liver enzyme abnormalities detected by blood tests.
Toxic hepatitis can be caused by:
- Long-term, heavy consumption can cause alcoholic hepatitis — alcohol-induced inflammation of the liver.
- Over-the-counter pain relievers.Nonprescription pain relievers such as acetaminophen, aspirin, ibuprofen and naproxen can damage your liver, especially if taken frequently or when combined with alcohol.
- Prescription medications. Statin drugs for high cholesterol, the combination drug amoxicillin-clavulanate, phenytoin, azathioprine, niacin, ketoconazole, certain antivirals, and anabolic steroids among many others.
- Herbs and supplements.Aloe Vera, black cohosh, cascara, chaparral, comfrey, kava and ephedra are some of the herbs and supplements considered dangerous for the liver.
Symptoms of Liver Damage
Toxic hepatitis can develop within hours or days of exposure. Or it may take months before any symptoms appear.
Toxic hepatitis can permanently damage your liver, causing irreversible scarring of liver tissue (cirrhosis) and liver failure, which can be life threatening. Some symptoms of toxic hepatitis may disappear when exposure stops:
- Poor appetite
- Yellowish (jaundiced) eyes and skin
- Itchy skin
- Pain in upper right abdomen
- Enlarged liver
- Nausea and vomiting
- Weight loss
- Dark or tea-colored urine
- Deteriorating mental faculties
Mild forms of toxic hepatitis may not cause any symptoms and may only be detected by blood tests.
Risk Factors for DILI
Race – Some drugs have different toxicities based on race. For example, blacks and Hispanics appear to be more susceptible to isoniazid (INH) toxicity.
Age – The elderly are at increased risk because of decreased tolerance, drug interactions, reduced blood flow, poor diet, infections, and multiple hospitalizations.
Sex – Hepatic drug reactions are more common in females.
Alcohol ingestion – Alcohol induces liver injury and cirrhotic changes that alter drug metabolism.
Liver disease – Preexisting liver disease could worsen the consequences of liver injury. Patients with HIV infection, with hepatitis B or C virus, and those with cirrhosis are at increased risk from antiretroviral therapy and decompensation by toxic drugs.
Genetic factors – Genetic differences can result in abnormal reactions to drugs, including idiosyncratic reactions.
Comorbidities – AIDS patients, those who are malnourished or fasting, may be susceptible to drug reactions because of low glutathione stores.
Drug formulation – Long-acting drugs may cause more injury than shorter-acting drugs.
Host factors – in addition to the above, factors that may enhance the risk of liver disease include:
- Large body mass index/obesity
- Diabetes mellitus
- Renal failure
Drugs That May Damage the Liver
- Antifungal drugs
- Antihypertensive drugs (for high blood pressure, kidney, or heart disorders)
- Antipsychotic drugs
- Antiretroviral therapy – ART
- Heart drugs
- Hormones and related drugs
- Pain relievers
- Other drugs
- Medicinal herbs
Liver disease and liver disorder can quickly change from nagging pain to quite dangerous. If you are concerned about any symptoms you have been experiencing, or if you have questions about your digestive health we would be happy to help. Contact Austin Gastroenterology at (513) 579-3200 to set up an appointment at an office near you.